A 17-year-old who started minocycline for acne 3 months ago has daily headaches and brief greying of vision when she stands up. VA is 20/20 OU, colour vision is normal, and both optic discs are swollen with obscured vessels at the margins. Blood pressure is 118/74. What is the most appropriate next step?
- AReassure her that normal acuity rules out anything serious, and review her in 3 months
- BDiagnose bilateral optic neuritis and start prednisolone acetate drops four times daily
- CDiagnose buried optic disc drusen and repeat the photos and B-scan in 6 months
- DSame-day referral for papilledema work-up, and tell her physician about the minocycline
Show the answer and explanation
Answer: D. Bilateral disc swelling is papilledema until proven otherwise: it needs urgent imaging to exclude a mass or venous sinus thrombosis, then a lumbar puncture. Tetracyclines such as minocycline and doxycycline can cause raised intracranial pressure, and the physician will usually stop the drug. Acuity stays normal until late; transient obscurations are a warning sign.
- A. Acuity is preserved until late in papilledema; waiting risks permanent field loss.
- B. Optic neuritis is usually painful with reduced acuity, colour vision and an RAPD, and topical steroids don't treat it.
- C. Obscured vessels and transient obscurations point to true swelling; drusen can't be assumed without imaging now.
Based on: Recognized drug-induced intracranial hypertension (tetracyclines); urgent work-up of bilateral disc swelling